Jump to content
CrazyBoards.org

Recommended Posts

I was prescribed Xanax today because I've been freaking out for no apparent reason and I just realized that I'm confused about how to take it (and don't actually remember exactly what the doc said)(because I'm generally an idiot).

It says on the bottle "Take 1 or 2 tablets every day as needed." What if I don't need it every day? Will I get withdrawal symptoms if I take it every day for a few days and then miss a couple of days? Is this a stupid question?

I took half a 0.25 mg pill about two hours ago. I feel like it's making me more anxious. Is this possible? Is it just that I didn't take enough for it to have any effect? Should I have taken a whole pill? (The doc left it up to me whether to take only half or the whole pill but suggested the whole pill). Is it the Xanax that's making me feel stupid?

Link to comment
Share on other sites

Assuming they are .5 mg tablets, I wouldn't worry about taking 1-2/day as needed and getting addicted. I'm far from the expert on this subject, but I think the addiction/withdrawal issues come from taking a progressively larger dose (due to tolerance) over time on a daily basis.

As far it making you feel more anxious right after taking it... that's possible, but it should last less than an hour. Maybe you're anxious about taking the medication for the first time? It's a powerful drug, so I I don't think you should immediately assume you need a higher dose.

Here's some good info about benzos:

http://crazymeds.us/benzo.html

Link to comment
Share on other sites

I was prescribed Xanax today because I've been freaking out for no apparent reason and I just realized that I'm confused about how to take it (and don't actually remember exactly what the doc said)(because I'm generally an idiot).

It says on the bottle "Take 1 or 2 tablets every day as needed." What if I don't need it every day? Will I get withdrawal symptoms if I take it every day for a few days and then miss a couple of days? Is this a stupid question?

I took half a 0.25 mg pill about two hours ago. I feel like it's making me more anxious. Is this possible? Is it just that I didn't take enough for it to have any effect? Should I have taken a whole pill? (The doc left it up to me whether to take only half or the whole pill but suggested the whole pill). Is it the Xanax that's making me feel stupid?

<{POST_SNAPBACK}>

Space,

If you are very anxious, you should start taking the pill on a regular schedule.  Did the doc prescribe extended release or immediate release?  I was always given the immediate release and it was to be taken 3 - 4 times a day or as needed.  It usually takes more than a few days to develope any sort of addiction (notice that I said "usually!" everyone is different!).  I am not personally familiar with the extended release form of xanax.  Half of a .25mg pill is a very small amount and may not be enough to counteract your degree of anxiety.  FWIW, I think you should have taken the entire pill.  I read one of your other recent posts so I understand the extent of your anxiety.

Does taking a new med make you anxious?  This may be the reason you feel more anxious now.  Xanax will take care of your physical symptoms if you allow it to. 

I hope this all makes sense, I feel like my writing is disjointed tonight....

Link to comment
Share on other sites

space_is_arched, don't worry too much about becoming addicted.

If the following would be your regular pattern: take xanax for 4 days, then not take xanax for two days, repeat cycle, you could indeed expect some dependency and some withdrawal effects on the days you're not taking it. But it would be limited.

But that doesn't happen very easily. I assume it's really intended for infrequent use ? Or for daily panic attacks ? Xanax is great for short periods of intense anxiety. If you would need something to combat anxiety on a more regular basis and for a longer time, meds like valium or lorazepam (ativan) would be more appropriate.

Just be careful, Xanax is the most addictive benzo that exists.

It's a good idea to gather more information about Xanax, from reliable sources, of course.

You said that you felt more anxiety when you took the Xanax. It's not that uncommon, especially for people who are not used to take benzos, that when they take a benzo for the first time they feel anxious at first, before their nervous system has adapted to the drug. It usually lasts only minutes.

Try it again. Maybe try it with a larger dosage to get a clear picture of it's effects.

Again, beware of addiction.

I realize I'm giving contradicting advice, about taking only a small dosage and trying a larger dosage. These are not drugs to experiment with. But maybe a little experimentation won't hurt, if it helps you to figure out how the drug affects you.

Generally, it's good advice to do as the doctor orders. But ask questions if they are warranted.

Link to comment
Share on other sites

Thanks for the responses.

Maybe you're anxious about taking the medication for the first time?
Does taking a new med make you anxious?  This may be the reason you feel more anxious now.
 

Yes, I think maybe that was part of it.

Xanax is the most addictive benzo that exists.
Especially as I read about this just before taking it.

It's not that uncommon, especially for people who are not used to take benzos, that when they take a benzo for the first time they feel anxious at first, before their nervous system has adapted to the drug. It usually lasts only minutes.

It lasted a lot more than minutes. It got better, but I did keep feeling tense for the rest of the night till I fell asleep. And a little nauseous.

I took half again today (coz I'm a wimp). I think it worked. At least I didn't get any of the physical symptoms I've been having. I'll take a whole pill tomorrow to see what it does to me.

Did the doc prescribe extended release or immediate release?
immediate

I assume it's really intended for infrequent use ? Or for daily panic attacks ?

not panic attacks, but I've been having unusually (for me) bad physical anxiety daily. I'm also starting Effexor (and already on Wellbutrin) for depression, she said the Xanax would be temporary till the Effexor (hopefully) kicks in.

Link to comment
Share on other sites

To be honest, having been there and back with xanax, i dont think its a good choice for anything other than responding to panic attacks.

Valium is often a better choice for generalised anxiety. 

Having said that, this is only for the first few weeks until your ssri kicks in.

My advice would be to use it as prescribed. If you dont need it sometimes, fine dont take it.  You are on a very low dose anyway, so addiction and withdrawal shouldnt be big issues, so long as you stop regular use when you feel a little better.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...